Mississippi, 2017

Drought in Mississippi, March 1 to 31, 2017

March 1 to 31, 2017 · NWS MEG · 4 events in 4 counties and zones

Severe (D2) drought conditions continued across portions of Northeast Mississippi in March. The drought caused river and lake levels to be at low levels.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Severe (D2) drought conditions continued across portions of Northeast Mississippi in March. The drought caused river and lake levels to be at low levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 28, 11:48 PM CST, 12 minutes earlier.

Area forecast discussion, Feb 28, 11:48 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1148 PM CST Tue Feb 28 2017

.UPDATE...

Update to cancel Tornado Watch #46 for the entire area.

&&

.DISCUSSION...

The first round of severe weather has departed to the northeast
with the latest 05z LZK sounding showing a capping inversion
becoming re-established. This capping inversion likely extends
eastward across our region and should limit any additional
convection in the near term. The tornado watch has been cancelled
early for the entire area.

The next round of storms has initiated across eastern Oklahoma
northeast into southeast Kansas and southwest Missouri as of 05z.
This activity is associated with a significant shortwave trough
now moving across the Plains States. This convection is also
rooted near an eastward moving cold front.

This storm activity should move into western portions of the CWA
before sunrise. Strong low and deep layer shear...associated with
100 kt mid level jet and 60+ kt low level jet...combined with
moderate instability...represented by 1500 j/kg of MUCAPE and 8.0
degree mid level lapse rates...should support severe thunderstorm
potential late tonight through early Wednesday afternoon in
eastern areas. Severe threats will remain damaging winds...large
hail...and a few tornadoes.

Storm should move east of the region by later Wednesday afternoon
with clearing skies.

Updated products have been sent.

JLH

&&

.PREV DISCUSSION... /issued 802 PM CST Tue Feb 28 2017/

Scattered supercell thunderstorms across northern Arkansas this
evening have been driven by warm advection and increased low level
moisture. These storms have shown varying degrees of intensity
through the evening. The overall background environment remains
quite favorable for severe weather with steep mid level lapse
rates along with increasing low level and deep layer shear. In
addition...low level winds remain backed near the surface across
the forecast area this evening helping to increase helicity with
0-1 km SRH now around 300-400 m2/s2. The main limiting factor
through the evening has been lingering capping inversion as noted
on 00z soundings from KJAN...KSHV.

Latest short-term high resolution model guidance continues to
suggest at least scattered convection moving into northeast
Arkansas and the Missouri Bootheel over the next hour and
spreading into portions of west Tennessee...mainly north of
Interstate 40 towards midnight and beyond. A severe weather threat
will be possible with any of these storms with all storm hazards
possible including damaging winds...large hail...and a few
tornadoes. This initial activity should lift northeast out of
forecast area later tonight. This severe threat will strongly
hinge on the ability of the capping inversion to diminish which is
still somewhat uncertain.

A secondary focus for convection will be prior to sunrise to the
west of the Mississippi River with storms focusing along an
approaching cold front. This convection will also be supported by
falling mid level heights associated with a mid level shortwave.
The development of this convection is much more certain.
Considering the degree of background instability and shear along
with steep mid level lapse rates should support a greater severe
weather potential with this activity. Low level winds may tend to
veer late tonight with an increasingly unidirectional deep layer
flow. The primary severe threats with this activity will be
damaging winds and large hail. This activity will likely be more
linear in nature with embedded QLCS rotations. Isolated tornadoes
will still be possible with any of these rotations. This activity
should spread east of the Mississippi River towards the morning
rush hour and across the remainder of the forecast area through
early afternoon.

Updated grids and forecast products have been sent. Be prepared
and ready to act if any warnings are issued tonight or Wednesday
for your location.

JLH

&&

.AVIATION... 06z TAFs

VFR weather outside of convection...with model guidance indicating
a slower passage of the approaching cold front. Adjusted timing
accordingly. Gusty south to southwest winds will continue
overnight...then veering west and northwest after passage. Winds
will diminish significantly by sunset. Low level wind shear
potential through the first 6-8 hours of the period. Worst cigs
expected at TUP. Expect stronger wind gusts in convection.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Feb 28, 11:56 PM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1156 PM CST Tue Feb 28 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-020800-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1156 PM CST Tue Feb 28 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

There is a slight risk for severe thunderstorms a few hours before
sunrise across areas west of the Mississippi River. The primary
threats will be damaging winds, large hail, and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is an enhanced risk for severe thunderstorms across all of
west Tennessee, including Memphis and Jackson, and for far
northern Mississippi, including Olive Branch and Corinth, on
Wednesday. A slight risk for severe thunderstorms will exist for
the remainder of north Mississippi, including Oxford and Tupelo on
Wednesday.

The primary severe weather risks will include damaging winds,
large hail, and a few tornadoes. The severe weather threat should
end by mid afternoon Wednesday.

Following a strong cold frontal passage Wednesday afternoon and
evening, breezy conditions and low humidity will spread through
the Midsouth. North Mississippi and west Tennessee will likely
experience elevated levels of wild fire danger Thursday and
Friday, due to low relative humidity levels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed for the remainder of
tonight through mid afternoon Wednesday.

JLH

In the hours before

Local storm report, Feb 28, 10:41 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1041 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     TORNADO          4 NNE LATHAM            36.48N 88.69W
02/28/2017                   WEAKLEY            TN   TRAINED SPOTTER

            POSSIBLE TORNADO IN THE AUSTIN SPRINGS AREA NEAR THE
            KENTUCKY STATE LINE.

&&

JAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Lee

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lee forecast zone
Reported by
Drought Monitor
Coordinates
34.290, -88.680 (the zone’s center; the record gives no point)

Severe (D2) drought conditions occurred.

Drought, Monroe

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
33.892, -88.480 (the zone’s center; the record gives no point)

Severe (D2) drought conditions occurred.

Drought, Itawamba

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Itawamba forecast zone
Reported by
Drought Monitor
Coordinates
34.280, -88.361 (the zone’s center; the record gives no point)

Severe (D2) drought conditions occurred.

Drought, Chickasaw

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Chickasaw forecast zone
Reported by
Drought Monitor
Coordinates
33.921, -88.948 (the zone’s center; the record gives no point)

Severe (D2) drought conditions occurred.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689493, 689494, 689495, 689496.